Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 14, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at May 25, 2009, 10:14 PM CDT for 4 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2009, 10:14 PM CDT (03:14 UTC)
- Expired
- May 26, 2009, 1:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Edwards County, TX, Kerr County, TX, Real County, TX, Uvalde County, TX
The radar
The Laughlin AFB radar (KDFX), 76 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 3.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 804 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 2869 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEWX 260314
FFWEWX
TXC137-265-385-463-260615-
/O.NEW.KEWX.FF.W.0014.090526T0314Z-090526T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1014 PM CDT MON MAY 25 2009
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN EDWARDS COUNTY...
WEST CENTRAL KERR COUNTY...
REAL COUNTY...
EXTREME NORTH CENTRAL UVALDE COUNTY...
* UNTIL 115 AM CDT.
* AT 1010 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED
THAT RAINFALL ESTIMATES OF 5 TO 7 INCHES OF RAINFALL FROM DOPPLER
RADAR INDICATE FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED
AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DEVILS
SINKHOLE STATE NATURAL AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.
&&
LAT...LON 3013 10010 3018 9961 2961 9989 2963 10010
2978 10023
$$1 follow-up statement
000
WGUS74 KEWX 260355
FFSEWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1055 PM CDT MON MAY 25 2009
TXC137-265-385-463-260615-
/O.CON.KEWX.FF.W.0014.000000T0000Z-090526T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDWARDS TX-KERR TX-REAL TX-UVALDE TX-
1055 PM CDT MON MAY 25 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR
EXTREME NORTHWESTERN UVALDE...REAL...WEST CENTRAL KERR AND EASTERN
EDWARDS COUNTIES...
AT 1055 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT CLUSTERS OF THUNDERSTORMS POSDIBLY PRODUCING LOCALIZED FLASH
FLOODING OVER SOUTHERN REAL AND NORTHERN UVALDE COUNTIES.
LOCATIONS IN THE WARNING AREA INCLUDE PRADE RANCH AND DEVILS SINKHOLE
STATE NATURAL AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOW WATER CROSSINGS ALONG FM 337 AND OTHER SECONDARY ROADS WILL
QUICKLY FLOOD AND BE VERY DANGEROUS THE NEXT FEW HOURS. MOTORISTS
SHOULD APPROACH DRAWS AND CROSSINGS VERY SLOWLY AND IN NO
CIRCUMSTANCES ENTER FLOODED ROAD CROSSINGS.
CAMPERS AND RIVER RECREATIONISTS ALONG THE NORTHERN FRIO RIVER NORTH
OF CONCAN SHOULD VACATE THE RIVER THE NEXT FEW HOURS...MONITOR NEWS
REPORTS...AND BE PREPARED TO MOVE OUT OF THE FLOOD PLAINS IF HEAVY
RAIN PERSISTS.
WATER CAN RISE VERY QUICKLY...STALLING AUTOS AND FLOATING THEM
DOWNSTREAM. THE BALCONES ESCARPMENT HAS A DEADLY HISTORY OF FATAL
AUTO FLOODING INCIDENTS.
IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.
&&
LAT...LON 3013 10010 3018 9961 2961 9989 2963 10010
2978 10023
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 25, 8:18 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 25, 8:18 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 818 PM CDT MON MAY 25 2009 .UPDATE... CONVECTION OUT WEST. && .DISCUSSION... STRONG THUNDERSTORMS ARE MOVING SLOWLY THROUGH VAL VERDE COUNTY. HEAVY RAIN HAS LED TO FLASH FLOOD WARNING IN WESTERN PART OF THE COUNTY. EXPECT THESE STORMS TO CONTINUE FOR THE NEXT FEW HOURS...AND THEN THINGS SHOULD SETTLE DOWN ONCE WE LOSE DAY TIME HEATING. HAVE ADJUSTED GRIDS TO ACCOUNT FOR POPS...WEATHER...AND QPF. HOWEVER...THESE CHANGES HAVE NO EFFECT ON ZONES. WILL MAKE SOME MANUAL CHANGES TO VAL VERDE ZONE AND HAVE NEW PRODUCT OUT SHORTLY. && .PREV DISCUSSION... /ISSUED 646 PM CDT MON MAY 25 2009/ AVIATION... I-35 CORRIDOR TERMINALS FEW ISOLD SHOWERS TIL 01Z OTHERWISE VFR. SOME PATCHY MVFR CIGS MAY DEVELOP KAUS TERMINAL BETWEEN 10Z AND 13Z. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING TUESDAY AFTERNOON WILL LOCALLY LOWER CIGS AND VSBYS. PREV DISCUSSION... /ISSUED 415 PM CDT MON MAY 25 2009/ DISCUSSION... S/W TROF TRACKING EAST FROM THE BIG BEND IS EXPECTED TO SLOWLY LOOSE SOME AMPLITUDE AS IT MOVES INTO THE WEAK RIDGE OVER SOUTH CENTRAL TEXAS...LEFT IN WAKE OF SATURDAY AND SUNDAYS WEATHER SYSTEMS. THIS S/W TROF IS EXPECTED TO HAVE ENOUGH ENERGY TO TRIGGER WIDELY SCATTERED SHOWERS NEAR THE RIO GRANDE TO THE RIO GRANDE PLAINS AND POSSIBLY THE WESTERN AND NORTHERN HILL COUNTRY THIS EVENING...SO WILL CONTINUE WITH POSSIBLE SHOWERS OVER THE WEST PART OF SOUTH CENTRAL TEXAS THIS EVENING. AS THE AREA OF LOW PRESSURE OVER MISSOURI LIFTS NORTHWARD TONIGHT AND TUESDAY...A WEAKENED HEIGHT FIELD WILL EVOLVE SOUTHWEST OF THIS WEATHER SYSTEM TO WEST TEXAS TONIGHT AND TUESDAY. THIS LATE MAY PATTERN WILL FAVOR A CHANCE OF RAIN FOR THE NEXT FEW DAYS ACROSS SOUTH CENTRAL TEXAS...AS A SERIES OF S/W TROFS MOVE FROM WEST TEXAS TO THE GREAT PLAINS. FOR TUESDAY THROUGH WEDNESDAY...WITH THE PATHWAY OPEN FOR MORE S/W ENERGY TO COME FROM THE WEST...WILL CONTINUE THE CHANCE OF SHOWERS AND THUNDERSTORMS BEGINNING TUESDAY AFTERNOON AND CONTINUING TUESDAY NIGHT AND WEDNESDAY. WITH THE SLOW MOVEMENT OF THE S/W TROF...SOME LOCALLY HEAVY RAIN IS POSSIBLE AGAIN LATE TUESDAY THROUGH WEDNESDAY. SHOWED A SPECIAL WEATHER STATEMENT FOR THIS WEATHER SYSTEM TUESDAY THROUGH WEDNESDAY. FORECASTS FOR THURSDAY SHOW THE STORM TRACK SHIFTING A LITTLE FURTHER SOUTH...AS S/W ENERGY COMES ACROSS SOUTH CENTRAL TEXAS FROM THE WEST AND NORTHWEST. IF THE WESTERLIES MAKE THIS TYPE OF PATTERN...THERE IS ENOUGH SUPPORT TO BRING A LATE MAY COOL FRONT ACROSS THE AREA ON THURSDAY TO EARLY FRIDAY. THIS BRINGS TO FOCUS A CHANCE OF SHOWERS OR THUNDERSTORMS THURSDAY. ON FRIDAY A TRANSITION TO MORE STABLE CONDITIONS IS EXPECTED IN WAKE OF THE 500-HPA TROF THAT PASSES EAST OF SOUTH CENTRAL TEXAS. LEFT ISOLATED SHOWERS FOR FRIDAY OVER THE EXTREME SOUTH AND SOUTHWEST PART OF SOUTH CENTRAL TEXAS. FORECASTS STILL SHOW A RIDGE DEVELOPING OVER THE AREA LATE FRIDAY THROUGH SATURDAY. THIS WOULD BE A WEAK RIDGE...EVEN FOR A LATE MAY SETTING...YET CONTINUES TO SHOW IN THE FORECAST SOLUTIONS AND FITS THE 2009 SPRING TRENDS. FOR SATURDAY MAY 30TH...WILL CONTINUE WITH MOSTLY SUNNY CONDITIONS WITH WARM AFTERNOON HIGHS. ON SUNDAY MAY 31...HEIGHT FIELD WEAKENS FROM THE WEST AGAIN IN A TREND THAT COULD CONTINUE THROUGH MONDAY... JUNE 1ST. THIS TYPE OF PATTERN WOULD INDICATE WIDELY SCATTERED SHOWERS OVER THE WEST PART OF THE AREA SUNDAY EVENING. THERE IS A SLIGHT CHANCE OF SHOWERS OVER THE EAST PART OF THE AREA MONDAY...JUNE 1ST...AS A WEAK 700 TO 300-HPA TROF MOVES FROM CENTRAL TEXAS TO LOUISIANA. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 71 92 69 88 68 / 10 20 40 50 30 AUSTIN BERGSTROM INTL AIRPORT 68 92 67 88 65 / 10 20 40 50 30 NEW BRAUNFELS MUNI AIRPORT 68 93 69 88 66 / 10 20 40 50 30 BURNET MUNI AIRPORT 69 91 67 86 65 / 20 20 40 40 20 DEL RIO INTL AIRPORT 71 96 71 92 70 / 40 20 40 20 30 GEORGETOWN MUNI AIRPORT 71 92 68 87 65 / 10 20 40 40 30 HONDO MUNI AIRPORT 68 92 70 89 66 / 10 20 40 40 30 SAN MARCOS MUNI AIRPORT 68 93 68 88 67 / 10 20 40 50 30 LA GRANGE - FAYETTE REGIONAL 70 92 70 88 69 / 10 20 20 50 30 SAN ANTONIO INTL AIRPORT 71 92 71 88 68 / 10 20 40 50 30 STINSON MUNI AIRPORT 70 93 71 89 68 / 10 20 40 50 30 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 05/02
Hazardous weather outlook, May 25, 5:27 AM CDT, 16 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 527 AM CDT MON MAY 25 2009 TXZ171>173-183>194-202>209-217>225-228-261030- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 527 AM CDT MON MAY 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... A STORM SYSTEM WILL APPROACH THE REGION ON TUESDAY. THIS SYSTEM WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY. SOME OF THESE STORMS MAY BE SEVERE. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE TUESDAY NIGHT AND WEDNESDAY...WHICH MAY LEAD TO FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TUESDAY NIGHT AND WEDNESDAY.
In the hours before
Special weather statement, May 25, 5:57 PM CDT, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 557 PM CDT MON MAY 25 2009 TXZ204-220-260000- ATASCOSA-MEDINA- 557 PM CDT MON MAY 25 2009 ...A STRONG THUNDERSTORM WAS AFFECTING ATASCOSA AND MEDINA COUNTIES... AT 555 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM NEAR BADER...OR 8 MILES NORTHWEST OF CASTROVILLE...MOVING SOUTHEAST AT 15 MPH. PEOPLE IN EASTERN MEDINA AND NORTHWESTERN ATASCOSA COUNTIES... INCLUDING THE FOLLOWING LOCATIONS...QUIHI...RIO MEDINA...BADER... DUNLAY...CASTROVILLE...NOONAN...LACOSTE...PEARSON...LYTLE AND NATALIA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, May 25, 7:26 PM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 726 PM CDT MON MAY 25 2009 TXZ183-260130- VAL VERDE- 726 PM CDT MON MAY 25 2009 ...A STRONG THUNDERSTORM WAS AFFECTING VAL VERDE COUNTY... AT 723 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM NEAR PUMPVILLE...OR 15 MILES NORTHWEST OF LANGTRY. THIS STORM WAS NEARLY STATIONARY. PEOPLE IN VAL VERDE COUNTY...INCLUDING THE FOLLOWING LOCATIONS... PUMPVILLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, May 25, 7:29 PM CDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 729 PM CDT MON MAY 25 2009 TXZ183-260130- VAL VERDE- 729 PM CDT MON MAY 25 2009 ...A STRONG THUNDERSTORM WAS AFFECTING VAL VERDE COUNTY... AT 723 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM NEAR PUMPVILLE...OR 15 MILES NORTHWEST OF LANGTRY. THIS STORM WAS NEARLY STATIONARY. PEOPLE IN VAL VERDE COUNTY...INCLUDING THE FOLLOWING LOCATIONS... PUMPVILLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. DIME SIZE HAIL...VERY HEAVY RAINS AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:46 PM CDT | Flash Flood Warning | EWX | Val Verde | 3 hr |
| May 25, 8:31 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kerr, Real | 44 min |
| May 25, 9:14 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kerr, Real | 46 min |
| May 25, 9:52 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Edwards, Kerr, Real, Uvalde | 38 min |
| May 25, 10:34 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Medina, Real, Uvalde | 41 min |
| May 26, 12:02 AM CDT | Severe Thunderstorm Warning | EWX | Medina | 43 min |
| May 26, 12:37 AM CDT | Severe Thunderstorm Warning | EWX | Bandera, Bexar, Comal, Kendall, Medina | 38 min |
| May 26, 1:04 AM CDT | Areal Flood Advisory | EWX | Atascosa, Frio, Medina, Uvalde, Zavala | 116 min |
| May 26, 1:11 AM CDT | Areal Flood Advisory | EWX | Bexar, Comal, Kendall | 2 hr |
| May 26, 2:45 AM CDT | Severe Thunderstorm Warning | EWX | Dimmit | 30 min |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.